Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 16, 2009, 6:08 AM EDT for Durham County, Wake County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2009, 6:08 AM EDT (10:08 UTC)
- Expired
- Jun 16, 2009, 9:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:15 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 16, 4:15 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 415 AM EDT TUE JUN 16 2009 .SYNOPSIS... A FRONT WILL SETTLE JUST SOUTH AND WEST OF THE AREA TODAY... AS A SERIES OF UPPER LEVEL DISTURBANCES PASSES OVER THE REGION. COOLER AIR WILL PUSH IN FROM THE NORTHEAST THROUGH WEDNESDAY... RESULTING IN BELOW NORMAL TEMPERATURES. THIS WET PATTERN WILL QUIET DOWN BY FRIDAY AS STRONG HIGH PRESSURE ALOFT BRINGS HOT TEMPERATURES LATE IN THE WEEK. && .NEAR TERM /THROUGH TODAY/... AS OF 355 AM TUESDAY... SCATTERED SHOWERS ARE OVERSPREADING THE CWA THIS MORNING AS HIGH PRESSURE RIDGES INTO THE AREA FROM THE NORTH ALLOWING WINDS AT THE SURFACE TO BACK TO AN ENE DIRECTION. MEANWHILE THE 850 MB FRONTAL ZONE IS DRAPED ACROSS THE AREA IN A NW TO SE FASHION. THIS COUPLED WITH REMNANTS FROM MCS ACTIVITY OVER THE MIDWEST AND PLAIN STATES AND A STRONG 110 KT UPPER LEVEL JET OVER THE MID-ATLANTIC STATES CAUSING GOOD SYNOPTIC SCALE LIFT HAS ALLOWED SHOWERS TO FORM IN THE UPSLOPE FAVORED REGION OF THE MOUNTAINS AND FOOTHILLS AND TRANSLATE AND EXPAND EASTWARD ACROSS OUR AREA. MODELS ARE IN GOOD AGREEMENT WITH A SUMMERTIME COLD AIR DAMMING SCENARIO DEVELOPING TODAY... STRENGTHENING/CREATING A WEDGE BOUNDARY... AND TRACKING A WAVE ALONG THE 850 MB FRONTAL ZONE... WHICH IS EXPECTED TO REMAIN ACROSS OUR AREA. IN ADDITION MODELS HAVE COME IN TO GOOD AGREEMENT ACROSS CENTRAL NC WITH RESPECT TO QPF AMOUNTS... GENERALLY SHOWING ONE TO TWO INCHES POSSIBLE... WITH LOCALIZED HIGHER AMOUNTS... ACROSS THE AREA THIS MORNING THROUGH THE AFTERNOON. THIS COUPLED WITH THE A RATHER WEAK STEERING FLOW WILL CREATE THE POTENTIAL FOR FLASH FLOODING ACROSS A GOOD PORTION OF THE AREA. THUS... WILL ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA TODAY... EXCEPT WARREN... HALIFAX... AND EDGECOMBE COUNTIES. WITH A RATHER STABLE SURFACE BASED AIRMASS AND MID LEVEL LAPSE RATES NOT IMPRESSIVE WILL ONLY INCLUDE A MENTIONED OF ISOLATED THUNDER IN THE EXTREME SOUTH... WHICH IS CLOSER TO THE SURFACE BOUNDARY WHICH IS EXPECTED TO BE INVOF NC/SC BORDER THIS AFTERNOON. TEMPERATURES TODAY WILL BE QUITE CHALLENGING TO SAY THE LEAST... AND LARGELY DEPEND ON THE EXPECTED RAINFALL AND SUBSEQUENTLY THE SETTING UP/STRENGTHENING OF THE CAD. WITH THAT SAID... HAVE LOWERED TEMPS ACROSS THE AREA INTO THE LOWER 70S IN THE NORTHWEST TO UPPER 70S IN THE SOUTHEAST. -BSD && .SHORT TERM /TONIGHT THROUGH THURSDAY/... AS OF 330 AM TUESDAY... FOR TONIGHT: THE 850 MB AND 700 MB FRONT WILL REMAIN STRETCHED NW TO SE ACROSS CENTRAL NC... AS THE SURFACE FRONT CONTINUES TO BE SHUNTED SOUTHEASTWARD BY THE SURFACE HIGH CENTERED JUST OFF THE NEW ENGLAND COAST. THE COMPLICATIONS OF THE FORECAST FOR TODAY... WHICH INCLUDE THE MODELS' POOR DEPICTION OF LAST EVENING'S TN/AL MCS... BLEED OVER INTO TONIGHT'S FORECAST AS WELL. OF PRIMARY CONCERN IS A POSSIBLE MCV... EMANATING FROM THE CURRENT MCS OVER MO... LIKELY TO TRACK SE THROUGH NC TONIGHT. DESPITE WANING UPPER DIVERGENCE AND DIMINISHING ISENTROPIC UPGLIDE... GIVEN THE VERY MOIST COLUMN IN PLACE (PROJECTED PRECIPITABLE WATER OF 175-200% OF NORMAL) AND FORCING PROVIDED BY THE MCV... WILL HOLD ONTO 40-50% CHANCE OF SHOWERS TONIGHT. WEST-NORTHWESTERLY 850 MB WINDS JUST TO OUR WNW... NOSING INTO WRN NC AND SWRN VA... INCREASE TO 25-30 KTS TONIGHT WITH A GOOD 850 MB THETA-E GRADIENT ACROSS WRN AND SRN NC... THUS THE POTENTIAL FOR BACKBUILDING SHOWERS EXISTS THIS EVENING INTO TONIGHT. BUT INSTABILITY -- EVEN ELEVATED -- IS LACKING... SO WILL REMOVE THE MENTION OF THUNDER. EXPECT LOWS OF 62 N TO 69 S BASED ON CURRENT UPSTREAM TEMPS IN THE BOUNDARY LAYER SOURCE REGION. ENE LOW LEVEL WINDS INTO CENTRAL NC ARE LIKELY TO BE ENHANCED BY THE SURFACE LOW EXPECTED TO DEVELOP OFF THE SOUTHEAST COAST ALONG THE FRONT. FOR WEDNESDAY/WEDNESDAY NIGHT: THE MODELS' GRASP OF SMALL-SCALE BUT IMPORTANT FORCING MECHANISMS BECOMES INCREASINGLY TENUOUS HEADING INTO MIDWEEK. MCS DEVELOPMENT IS VERY POSSIBLE OVER KS/MO AGAIN TONIGHT... AND TRAJECTORIES SUGGEST THAT ANY RESULTING MCV MAY IMPACT THE CAROLINAS WEDNESDAY OR WEDNESDAY NIGHT AS IT RIDES ATOP THE RIDGE CENTERED OVER E TX AND LA. BUT THE NAM/GFS SOLUTIONS DO NOT DEPICT SUCH DEVELOPMENT... THUS IT'S DIFFICULT TO HAVE MUCH CONFIDENCE IN THEIR PRECIP AMOUNTS AND TIMING OVER NC. EITHER WAY... MID LEVEL HEIGHTS ARE LIKELY TO FALL ACROSS THE GREAT LAKES REGION... AND THE PARENT HIGH RESPONSIBLE FOR THE WEAK SHORT-LIVED WEDGE EVENT IS EXPECTED TO SHIFT OUT OVER THE NORTHWESTERN ATLANTIC. INCREASINGLY CYCLONIC MID LEVEL FLOW OVER THE INTERIOR MIDATLANTIC AND A DISSIPATION OF THE WEDGE REGIME WILL LEAD TO WEAK SURFACE TROUGHING AND LOW LEVEL MASS CONVERGENCE OVER NC. INSTABILITY ALSO RETURNS ACROSS THE WRN AND SRN CWA WITH MUCAPE OF 1500-2000 J/KG... AND DEEP LAYER SHEAR IS AROUND 25-30 KTS. HOWEVER 850 MB FLOW IS HIGHLY DIFFLUENT ON BOTH THE NAM AND GFS... SO WILL KEEP POPS AS A CHANCE EVERYWHERE FOR NOW. LOW LEVEL THICKNESSES WILL HOLD BELOW NORMAL ESPECIALLY OVER THE NORTHEAST CWA WITH THE RETREATING COOL AIR MASS. HIGHS 75-84. THE 850 MB TROUGH DROPS THROUGH THE CWA WEDNESDAY NIGHT AND THE DOWNSLOPE FLOW HELPS CLEAR OUT MOST OF THE NORTHWESTERN CWA. BUT THE GFS... WHICH APPEARS TO PICK UP ON AN MCV FROM A MO MCS TONIGHT... BREAKS OUT WIDESPREAD CONVECTION OVER THE SOUTHEAST CWA. WILL NOT GO ENTIRELY IN THIS DIRECTION AT THIS TIME... BUT WILL KEEP A CHANCE OF SHOWERS AND STORMS IN THE SOUTHEAST CWA THROUGH THE NIGHT. LOWS 65-70. FOR THURSDAY: MID LEVEL HEIGHTS RISE ROUGHLY 30 M THROUGH THE DAY AS THE RIDGE STARTS TO NOSE IN FROM THE SW. THE SURFACE PATTERN BECOMES RATHER NEBULOUS BUT THE NAM/GFS/ECM/CANADIAN SHOW BAGGY TROUGHING OVER THE COASTAL PLAIN. WITH FORECAST SOUNDINGS SHOWING UNIFORM DRYING DOWN-TERRAIN NORTHWEST FLOW ABOVE THE BOUNDARY LAYER ACROSS NC... WE SHOULD SEE VERY LIMITED COVERAGE OF CONVECTION... CONFINED PRIMARILY TO ALONG/EAST OF HIGHWAY 1. RISING THICKNESSES SUPPORT HIGHS OF 88-93 UNDER PARTLY SUNNY SKIES. -GIH && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 415 AM TUESDAY... FOR THURSDAY NIGHT THROUGH SATURDAY: LOW LEVEL THICKNESSES RISE MARKEDLY TO OVER 1435 M (THE AVERAGE OF THE GFS AND ECMWF) BY LATE FRIDAY... WITH WEAK SURFACE TROUGHING AND WESTERLY 850 MB FLOW PERSISTING. PRECIPITABLE WATER DROPS TO NEAR OR JUST BELOW NORMAL... AND WITH INTENSE MID LEVEL RIDGING AND NO FORCING FOR ASCENT... WILL GO WITH A DRY FORECAST THROUGH FRIDAY. STATISTICAL GUIDANCE HIGHS HAVE BEEN RISING STEADILY THE PAST FEW RUNS... AND THICKNESSES SUPPORT HIGHS IN THE MID 90S TO NEAR 100. GIVEN THESE TRENDS AND GOOD MODEL AGREEMENT ON LOW LEVEL THERMAL STRUCTURE... WILL RAISE FRIDAY HIGHS TO 96-100. RECORD HIGHS FOR JUNE 19TH ARE 102 AT RDU AND 100 AT GSO (BOTH IN 1944). THEN ON SATURDAY... MID LEVEL TROUGHING PROGRESSES THROUGH THE GREAT LAKES REGION AND FLOW ALOFT OVER NC BECOMES GENTLY CYCLONIC. WEAK SURFACE TROUGHING AND WSW BOUNDARY LAYER FLOW HOLDS THROUGH SATURDAY WITH LOW LEVEL THICKNESSES STAYING ABOVE NORMAL... BUT THE ECMWF KEEPS THEM ABOVE 1430 M WHILE THE GFS DROPS THEM DOWN TO THE 1420 M VICINITY. WILL SHOW A SLIGHT DIP IN HIGHS SATURDAY... TO 94-98... STILL NEAR RECORD TERRITORY THOUGH. MOISTURE REMAINS UNIMPRESSIVE BUT AS TROUGHING ALOFT DIGS OVER THE NORTHEAST AND MIDATLANTIC COAST WITH WELL DEFINED SURFACE TROUGHING THROUGH NC... WILL BRING IN A SMALL CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON. FOR SATURDAY NIGHT THROUGH MONDAY: LITTLE CHANGE NEEDED TO EXISTING FORECAST. A STRONG MID LEVEL RIDGE BUILDS OVER THE SOUTHERN PLAINS WHILE A TROUGH DIGS OVER THE NORTHEAST AND ALONG THE EAST COAST. WILL KEEP THE TREND OF TEMPS DOWN TO JUST SLIGHTLY ABOVE NORMAL... WITH POPS A BIT BELOW CLIMATOLOGY BASED ON THE LIMITED MOISTURE AVAILABILITY. -GIH && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... AS OF 140 AM TUESDAY... WIDESPREAD SHOWERS ARE EXPECTED TO DEVELOP OVERNIGHT AS A WARM SEASON CAROLINA DAMMING EVENT GETS UNDERWAY AS A SURFACE RIDGE AXIS EXTENDS DOWN THE MID-ATLANTIC REGION...INTO THE CAROLINAS. THE RESULTANT EAST-NORTHEAST SURFACE WIND WILL DEPOSIT A SHALLOW LAYER OF COOL AND STABLE NEAR THE SURFACE. MOIST AND WARM SOUTHERLY AIR WILL OVERRUN SHALLOW COOL AND STABLE AIR NEAR THE SURFACE... RESULTING IN IFR TO LIFR CONDITIONS IN WIDESPREAD RAIN BY SUNRISE. SHOWERS ARE EXPECTED TO CONTINUE FOR MOST OF TODAY AND THIS EVENING ACROSS THE AREA... AS UPPER LEVEL IMPULSES CONTINUE TO TRACK ACROSS THE AREA INVOF A LOW TO MID LEVEL FRONTAL ZONE. LOOKING AHEAD... RAIN AND/OR THE LIFR/IFR CONDITIONS COULD LINGER WELL INTO TUESDAY NIGHT THROUGH THE FIRST HALF OF WEDNESDAY...BEFORE AN IMPROVEMENT TO VFR BY WEDNESDAY AFTERNOON. FOG AND STRATUS COULD CAUSE SOME AVIATION CONCERNS WEDNESDAY NIGHT...THURSDAY MORNING WITH AFTERNOON CONVECTION POSSIBLE THURSDAY AFTERNOON. && .CLIMATE... THE RECORD HIGH TEMPERATURE FOR KRDU ON JUNE 20TH WAS 99 IN 1964 AND THE RECORD HIGH TEMPERATURE ON JUNE 21ST WAS 99 IN 1964. THE RECORD HIGH TEMPERATURE FOR KGSO ON JUNE 20TH WAS 99 IN 1963 AND THE RECORD HIGH TEMPERATURE ON JUNE 21ST WAS 100 IN 1964. && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ007>009-021>027-038>043-073>078-083>086-088-089. && SYNOPSIS...HARTFIELD NEAR TERM...BSD SHORT TERM...HARTFIELD LONG TERM...BLAES AVIATION...BSD CLIMATE...TDH
Hazardous weather outlook, Jun 16, 4:43 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 443 AM EDT TUE JUN 16 2009 NCZ007>009-021>027-038>043-073>078-083>086-088-089-170845- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 443 AM EDT TUE JUN 16 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND OTHERS ARE ENCOURAGED TO REPORT ANY OBSERVED FLOODING OR RAPID RISES IN CREEKS AND STREAMS TO LOCAL OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. NCZ010-011-028-170845- WARREN-HALIFAX-EDGECOMBE- 443 AM EDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS TODAY MAY PRODUCE BRIEF HEAVY RAINFALL. AMOUNTS UP TO AN INCH AN HOUR ARE POSSIBLE... WHICH COULD PRODUCE CONSIDERABLE PONDING OF WATER ON ROADS... ESPECIALLY IN LOW LYING AREAS... UNDERPASSES... AND IN CITIES AND TOWNS. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND OTHERS ARE ENCOURAGED TO REPORT ANY OBSERVED STREET FLOODING OR RAPID RISES IN CREEKS AND STREAMS TO LOCAL OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. GIH
In the hours before
Special weather statement, Jun 16, 5:26 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 526 AM EDT TUE JUN 16 2009 NCZ025-040-041-161100- DURHAM-CHATHAM-WAKE- INCLUDING THE CITIES OF...DURHAM...PITTSBORO...RALEIGH 526 AM EDT TUE JUN 16 2009 ...SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT PORTIONS OF THE TRIANGLE AREA THROUGH 7 AM... AT 520 AM EDT... DOPPLER RADAR INDICATED AN AREA SHOWERS PRODUCING VERY HEAVY RAINFALL ACROSS PORTIONS OF WAKE... CHATHAM... AND DURHAM COUNTIES. RAINFALL AMOUNTS OF UP TO ONE INCH ARE EXPECTED THROUGH 7 AM WITH THESE SHOWERS. SOME LOCATIONS TO BE AFFECTED BY THESE HEAVY SHOWERS INCLUDE... RALEIGH... CARY... APEX... DURHAM... FEARRINGTON... MORRISVILLE.. AND GARNER. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:20 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 22 more | 9 hr |
| Jun 16, 6:45 AM EDT | Flash Flood Warning | RAH | Edgecombe, Franklin, Johnston, Nash, Wilson | 3 hr |
| Jun 16, 7:37 AM EDT | River Flood Warning | RAH | Wake | 3 hr |
| Jun 16, 8:50 AM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Jun 16, 9:39 AM EDT | Flash Flood Warning | RAH | Edgecombe, Franklin, Johnston, Nash, Wilson | 111 min |
| Jun 16, 12:20 PM EDT | River Flood Warning | RAH | Johnston | 52 hr |
| Jun 16, 12:20 PM EDT | River Flood Warning | RAH | Johnston | 26 hr |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.